Nevada, 2013High Wind in Nevada, February 19, 2013
February 19, 2013 · NWS VEF · 1 event in 1 county or zone
Isolated high winds occurred ahead of a strong cold front pushing through the Mojave Desert.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated high winds occurred ahead of a strong cold front pushing through the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 19, 8:05 AM PST, 5 hours 6 minutes earlier.
Area forecast discussion, Feb 19, 8:05 AM PST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
805 AM PST TUE FEB 19 2013
.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE INTO THE AREA TODAY
BEFORE SHIFTING EAST ON WEDNESDAY. THIS WILL RESULT IN AREAS OF
GUSTY WINDS AND WIDESPREAD RAIN AND SNOW BEGINNING THIS AFTERNOON
AND THEN CONTINUING INTO WEDNESDAY. SNOWFALL MAY BE SEEN EVEN IN
SOME MOJAVE DESERT VALLEYS ALTHOUGH ACCUMULATING SNOW IS EXPECTED
MAINLY ABOVE 3500 FEET. MUCH COOLER TEMPERATURES CAN BE EXPECTED BY
WEDNESDAY WITH THE COOL AND SOMEWHAT UNSETTLED CONDITIONS CONTINUING
THROUGH FRIDAY.
&&
.UPDATE...INCREASED SKY COVER TO BETTER REFLECT SATELLITE AND MODEL
TRENDS FOR TODAY OTHERWISE WILL BE FOCUSING ALL ATTENTION THIS
MORNING ON THE UPCOMING STORM. GRIDS HAVE BEEN SENT. -SALMEN-
&&
.PREVIOUS DISCUSSION...300 AM PST...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT....OVERALL THE PACIFIC
STORM WHICH HAS BEEN DISCUSSED THE PAST SEVERAL DAYS REMAINS ON
TRACK RESULTING IN VERY LITTLE CHANGE TO THE OVERALL FORECAST. THE
UPPER LOW AS OF 2 AM PST THIS MORNING IS CENTERED OFF THE OREGON
COAST AND WITH THE EXCEPTION OF A FEW HIGH CLOUDS OVER THE NORTHWEST
PORTION OF THE CWA...LITTLE IMPACT TO THE AREA AS OF YET. HOWEVER BY
00Z WEDNESDAY THE LOW CENTER IS EXPECTED TO BE OVER THE SAN
FRANCISCO AREA AND THEN DROP FURTHER SOUTH TO SOUTHERN CALIFORNIA BY
12Z WEDNESDAY BEFORE EJECTING EAST ACROSS ARIZONA BY 00Z THURSDAY.
WITH THIS SCENARIO...PRECIPITATION SHOULD BE MOVING INTO THE
SOUTHERN SIERRA BY LATE THIS MORNING...SPREADING ACROSS THE MOHAVE
DESERT/SOUTHERN GREAT BASIN THIS AFTERNOON/TONIGHT AND THEN DRYING
FROM THE WEST ON WEDNESDAY.
OVERALL TOTAL SNOW ACCUMULATIONS LOOK TO REMAIN BELOW WARNING LEVELS
AND THE VARIOUS WINTER WEATHER ADVISORIES ISSUED MONDAY AFTERNOON
REMAIN IN EFFECT. HOWEVER THREE AREAS OF CONCERN WHICH WILL NEED TO
BE MONITORED THROUGH THIS STORM WILL BE ESMERALDA COUNTY...THE
MORONGO BASIN AND THE SPRING MOUNTAINS OF SOUTHERN NEVADA.
FRONTOGENESIS/UPPER DYNAMICS FOR ESMERALDA AND UPSLOPE CONDITIONS
FOR THE MORONGO BASIN/SPRING MOUNTAINS MAY PRODUCE WINDOWS FOR
HEAVIER PRECIPITATION TO OCCUR WHICH MAY PUSH ACCUMULATIONS INTO
WARNING LEVELS. CONFIDENCE AT THIS TIME IS NOT HIGH ENOUGH TO
UPGRADE THE WINTER WEATHER ADVISORIES HOWEVER...SO AS MENTIONED WILL
MONITOR THROUGH THE STORM.
SOUTHWEST WINDS WILL INCREASE ACROSS MUCH OF THE CWA THIS AFTERNOON
AHEAD OF THIS SYSTEM WITH WIND ADVISORIES REMAINING IN EFFECT FOR
THIS AFTERNOON AND EVENING...EXTENDING INTO TONIGHT FOR THE WESTERN
MOHAVE DESERT REGION. WINDS WILL BE TURNING TO THE NORTH AS THE
ASSOCIATED COLD FRONT PUSHES ACROSS THE AREA WITH THE STRONGEST
NORTH WINDS BEING SEEN OVER ESMERALDA/CENTRAL NYE COUNTY ON
WEDNESDAY. THE FRONTAL PASSAGE IS EXPECTED ACROSS THE LAS VEGAS
VALLEY AROUND 00Z THURSDAY.
TWO ADDITIONAL WEAK SHORT WAVES WILL BE DROPPING SOUTH ON THURSDAY
IN THE NORTHWEST FLOW ALOFT. THE FIRST WILL BE ALONG THE WEST COAST
AND HAVE LITTLE IMPACT ON OUR WEATHER WHILE THE SECOND SYSTEM IS
EXPECTED TO DROP SOUTH OVER THE EASTERN GREAT BASIN. THIS WILL KEEP
UNSETTLE CONDITIONS OVER THE REGION FOR THURSDAY AND THURSDAY
NIGHT...HOWEVER ANY PRECIPITATION IS EXPECTED TO BE LIGHT.
TEMPERATURES WILL BE LOWERING TO BELOW NORMAL ON WEDNESDAY...WITH
LITTLE CHANGE EXPECTED FOR THURSDAY.
.LONG TERM...NORTHWEST FLOW ALOFT IS EXPECTED TO BE IN PLACE ACROSS
THE AREA ON FRIDAY AFTERNOON BEHIND THE DEPARTING STORM SYSTEM. A
POSITIVELY TILTED SHORTWAVE RIDGE IS FORECAST TO SHIFT INTO NEVADA
BY FRIDAY EVENING WHICH WOULD SUPPORT A SLIGHT WARMING TREND FOR
THEN. AS THE RIDGE AXIS SLIDES ACROSS THE AREA ON SATURDAY IT WILL
OPEN THE DOOR FOR ANOTHER SYSTEM TO DROP SOUTHEAST INTO NORTHERN
NEVADA BY LATE SATURDAY MORNING. ACROSS OUR AREA SOUTHWEST FLOW
AHEAD OF THIS SYSTEM SHOULD HELP TO MIX THINGS BETTER AND PUSH HIGH
TEMPS BACK CLOSER TO NORMAL VALUES OVER THE MOJAVE DESERT.
THE MODELS AGREE AT BRINGING A TROUGH AXIS THROUGH SATURDAY NIGHT
BUT SHOW A BIG SPREAD IN WHERE THE SYSTEM TRACKS. THE 00Z ECMWF WAS
FURTHER WEST INITIALLY AND THUS DIGS THE SYSTEM DEEPER ACROSS OUR
AREA WHILE THE 00Z OPERATIONAL GFS AND GEM BOTH BRING THE SYSTEM
INTO NORTHEASTERN NEVADA INITIALLY AND THUS SWIPE OUR AREA MORE WITH
IT. THE RESULT WITH THE ECMWF IS A COLDER AND WETTER SYSTEM FOR US
WHILE THE GFS/GEM IDEA WOULD FAVOR A MUCH DRIER FORECAST AND LIKELY
NOT AS GREAT OF A COOLDOWN. FOR NOW THE FORECAST LEANS MORE TOWARD
THE ECMWF SOLUTION WHICH SPREADS POPS SOUTH DURING THE DAY ON
SATURDAY ACROSS THE SOUTHERN GREAT BASIN AND THEN INTO THE MOJAVE
DESERT BY SATURDAY NIGHT. FOR NOW WE KEPT THE GREATEST POPS ACROSS
LINCOLN COUNTY AND TO A LESSER EXTENT THE SPRING MOUNTAINS/SHEEP
RANGE AND HIGHER TERRAIN OF MOHAVE COUNTY. ONE THING WORTH NOTING IS
THAT 700 MB TEMPS ARE FORECAST BY BOTH THE ECMWF AND GFS TO DROP TO
NEAR -12C WHICH WOULD SUPPORT SNOW LEVELS NEAR 2800 FEET OR SO BY
SUNDAY MORNING. ON THE BACK SIDE OF THIS SYSTEM WINDS SHOULD PICK UP
FROM THE NORTHWEST AS AN 80 KT+ JET AT 250 MB MOVES ACROSS NEVADA.
700 MB WINDS SHOW 40 KT+ VALUES OFF BOTH THE GFS AND ECMWF BUT THE
WINDFIELDS DO NOT ALIGN PERFECTLY IN THE LOW-LEVELS WHICH WOULD NOT
FAVOR THE HIGHER WINDFIELDS ALOFT FROM FULLY MAKING IT DOWN TO THE
SURFACE. AT THIS TIME I BUMPED UP GUIDANCE WINDS A BIT SINCE THEY
ARE LIKELY UNDERDONE. FOR TEMPS...I FAVORED THE COLDER ECMWF WHICH
KEEPS TEMPS ON SUNDAY BELOW NORMAL.
ANOTHER POSITIVELY TILTED SHORTWAVE RIDGE IS FORECAST TO SLIDE
OVERHEAD ON MONDAY WHICH WOULD FAVOR DRY CONDITIONS AGAIN AND SOME
WARMING. ANOTHER SYSTEM IS SHOWN TO HEAD INTO NORTHERN NEVADA BY
MONDAY NIGHT AND MOVE INTO UTAH ON TUESDAY BUT AT THIS TIME LOOKS TO
STAY FAR ENOUGH NORTH TO AT BEST CLIP THE NORTHERNMOST PARTS OF THE
AREA WITH A FEW SHOWERS THEN. TEMPS SHOULD REMAIN BELOW NORMAL.
&&
.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO INCREASE FROM THE
SOUTH-SOUTHWEST ESPECIALLY AFTER 20Z WITH GUSTS TO NEAR 25 KTS.
SCT-BKN CLOUDS AOA 20K FEET THIS MORNING BECOMING BKN-OVC THIS
EVENING WITH BASES LOWERING TO 8K-12K FEET. AFTER 05Z
WEDNESDAY...CIGS ARE EXPECTED TO LOWER FURTHER...POSSIBLY DROPPING
AS LOW AS 3K-5K FEET. WHILE PRECIPITATION IS POSSIBLE AS EARLY AS
05Z WEDNESDAY AT THE AIRPORT COMPLEX...THE BEST WINDOW LOOKS TO BE
BETWEEN 10Z AND 18Z WEDNESDAY...WITH THE CHANCE DECREASING
AFTERWARD. WHILE PRECIPITATION IS MOST LIKELY TO BE IN THE FORM OF
RAIN...ANY HEAVIER PERIODS OF PRECIPITATION COULD RESULT IN SNOW AS
WELL AT THE AIRPORT...HOWEVER THE ODDS OF ANY ACCUMULATION AT THE
AIRPORT ARE LESS THAN 10 PERCENT. IT IS WORTH NOTING THAT THE
COLDEST MODEL HAS SHOWN PRECIPITATION CHANGING OVER ENTIRELY TO SNOW
AT THE AIRPORT AROUND 12Z WEDNESDAY. PATCHY FOG IS ALSO POSSIBLE
TONIGHT AND MOUNTAIN OBSCURATIONS ARE EXPECTED. VSBY MAY BE REDUCED
TO MVFR OR LOWER...ESPECIALLY IF ANY SNOW FALLS. CONFIDENCE IN THE
TAF IS HIGHEST WITH THE WIND AND MODERATE AT BEST FOR TIMING AND THE
TYPE OF PRECIPITATION ALONG WITH CIGS AND VSBY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WILL INCREASE TODAY AHEAD OF A STORM
SYSTEM DROPPING INTO THE REGION. WINDS OF 20-30 KTS WILL BE COMMON
AROUND THE AREA WITH STRONGER WINDS OF 30-40 KTS OVER WESTERN AND
CENTRAL SAN BERNARDINO AND MOHAVE COUNTIES. PRECIPITATION WILL
SPREAD INTO THE EASTERN SLOPES OF THE SOUTHERN SIERRA BY LATE THIS
AFTERNOON AND THEN ACROSS THE REMAINDER OF THE REGION THIS EVENING
INTO LATER TONIGHT. SNOW LEVELS ARE FORECAST TO LOWER FROM NEAR 5K
FEET THIS EVENING TO NEAR 3K FEET BY WEDNESDAY MORNING. CLOUD BASES
LOWERING TO 8K-15K FEET TODAY AND DROPPING TO 3K-6K FEET BY THIS
EVENING. MOUNTAIN OBSCURATIONS ARE EXPECTED ALONG WITH VSBY BEING
REDUCED TO MVFR OR LOWER ESPECIALLY IN ANY SNOW. PATCHY FOG IS
POSSIBLE TONIGHT.
&&
.CLIMATE...HERE ARE SOME FACTS ABOUT SNOW IN THE LAS VEGAS VALLEY...
THE LAST TIME WE HAD MEASURABLE SNOW AT THE OFFICIAL CLIMATE STATION
WAS BACK ON DECEMBER 17TH 2008 WHEN 3.6 INCHES FELL.
THE LAST TIME THERE WAS SNOW AT THE OFFICIAL CLIMATE STATION IN
FEBRUARY WAS ON FEBRUARY 28TH 2007. THE LAST MEASURABLE SNOW IN
FEBRUARY AT THE OFFICIAL CLIMATE STATION WAS BACK ON FEBRUARY 19TH
1990 WHEN 1.4 INCHES FELL.
THE LAST TIME ANY MEASURABLE SNOW FELL IN THE LAS VEGAS VALLEY WAS
ON DECEMBER 1ST 2011 IN THE HIGHER PORTIONS OF ANTHEM WHERE A FEW
TENTHS OF AN INCH FELL. 2 TO 3 INCHES FELL IN SUMMERLIN ON THE
MORNING OF JANUARY 3RD 2011 WITH SNOW STICKING AS LOW AS 2200 FEET
IN THE VALLEY THEN. FOR MEASURABLE SNOW IN FEBRUARY THE LAST WELL
KNOWN EVENT WAS ON FEBRUARY 26TH 1996 WHEN UP TO AN INCH FELL IN
SUMMERLIN.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY FOR NVZ015.
WIND ADVISORY FROM NOON TODAY TO 8 PM PST THIS EVENING FOR
NVZ017-019.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
WEDNESDAY FOR NVZ018-019.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
WEDNESDAY FOR NVZ014.
AZ...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
WEDNESDAY FOR AZZ001-003.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM MST THIS EVENING
FOR AZZ001-003.
CA...WIND ADVISORY FROM NOON TODAY TO 8 PM PST THIS EVENING FOR
CAZ522.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
WEDNESDAY FOR CAZ519.
WIND ADVISORY FROM NOON TODAY TO NOON PST WEDNESDAY FOR CAZ523-
525.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
WEDNESDAY FOR CAZ524.
&&
JENSEN/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 19, 5:40 AM PST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 AM PST TUE FEB 19 2013
AZZ001>003-036-CAZ519>527-NVZ014>022-200800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
540 AM PST TUE FEB 19 2013 /640 AM MST TUE FEB 19 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM WILL MOVE ACROSS THE REGION TODAY INTO
TONIGHT. THIS WILL RESULT IN PERIODS OF RAIN...HEAVY SNOW ABOVE
3500 FEET...AND GUSTY WINDS. VARIOUS WINTER WEATHER AND WIND
ADVISORIES ARE IN EFFECT TODAY AND TONIGHT. PLEASE SEE THE LATEST
FORECAST...GRAPHICS...TWITTER OR FACEBOOK FEEDS FOR THE LATEST DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW SHOWERS WILL LINGER ACROSS LINCOLN AND MOHAVE COUNTIES ON
WEDNESDAY AS A PACIFIC STORM SYSTEM MOVES OUT OF THE REGION. A
WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR MOHAVE COUNTY ON
WEDNESDAY. SEVERAL WEAK DISTURBANCES WILL KEEP COOL AND UNSETTLED
COOL CONDITIONS OVER THE REGION THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATION PROCEDURES.
High Wind, Lake Mead/Lake Mohave National Recreation Area
- When
- February 19, 1:11 PM PST
- Where
- Lake Mead/Lake Mohave National Recreation Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
This gust occurred at mid-span on the Hoover Dam Bypass bridge.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 19 to 20, 2013$175,000 · 2 events
- Winter Storm in Ohio, February 19 to 20, 2013$125,000 · 2 events
- Lake-Effect Snow in New York, February 19 to 21, 2013$53,000 · 7 events
- Tornadoes and Winter Storm in California, February 19, 2013$20,000 · EF0 · 4 events
- Winter Weather in North Carolina, February 19, 201313 events
- Extreme Cold in North Dakota, February 19, 201312 events
- Winter Storm in Michigan, February 19 to 20, 20139 events
- Heavy Snow in New Mexico, February 19 to 21, 20139 events
- Drought in Texas, February 19 to 28, 20137 events
- Winter Weather in Pennsylvania, February 19, 20136 events
- Heavy Snow in Maine, February 19 to 20, 20136 events
- Winter Weather in Michigan, February 19 to 20, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425491.